Virginia, 2020Flash Flooding and Flood in Virginia, September 10, 2020
September 10, 2020 · NWS LWX · 6 events in 3 counties and zones
A surface trough between an approaching cold front from the west and a tropical disturbance offshore resulted in a band of heavy showers and thunderstorms along the I-95 corridor on the afternoon/evening of 9/10, resulting in multiple instances flooding and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface trough between an approaching cold front from the west and a tropical disturbance offshore resulted in a band of heavy showers and thunderstorms along the I-95 corridor on the afternoon/evening of 9/10, resulting in multiple instances flooding and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 10, 2:27 AM EST, 5 hours 6 minutes earlier.
Area forecast discussion, Sep 10, 2:27 AM EST, 5 hours 6 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
327 AM EDT Thu Sep 10 2020
.SYNOPSIS...
A cold front will slowly approach from the Great Lakes while a
tropical disturbance lurks off the Carolina coast through
this afternoon. The cold front will pass through our area
overnight into Friday before stalling out to the south through
Saturday. The boundary will return north as a warm front
Saturday night into Sunday before a cold front passes through
the area Sunday night into Monday. Canadian high pressure may
impact the area for the middle portion of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
A southeast flow throughout the low and mid-levels of the
atmosphere has allowed for tropical moisture to advect into the
area around high pressure over the Atlantic. A weak upper-level
trough will remain in place between the subtropical high over
the Atlantic and another subtropical high over the Tennessee
Valley. At the surface, and inverted trough extends from
eastern Virginia northeast into southern Maryland this morning.
Showers and isolated thunderstorms have developed with shortwave
energy over the eastern shore into the Virginia Tidewater
region. This activity will move north and northwest into
southern Maryland toward the I-95 corridor early this morning.
PWATS over 2 inches along with some instability suggest that
heavy rainfall will accompany this activity, and this does pose
the threat for flooding and flash flooding. Farther northwest,
scattered to numerous showers are expected, but the threat for
flooding is lower due to a little less instability and less
low- level lift being northwest of the surface trough.
For later this morning and afternoon, more showers are likely
along with the possibility of a few thunderstorms. The most
widespread activity is expected near and east of Interstate 95,
closer to a surface trough. Again, with deep moisture in place,
heavy rainfall is the main threat from this activity and that
will increase the threat for flood/flash flooding.
Some guidance suggests that the surface trough may build a bit
farther northwest into north-central Maryland this afternoon
into this evening, and convergence along this trough may
increase a bit as the cold front approaches from the northwest.
At the same time, the upper-level trough may center itself over
this area as well. Therefore, there is a threat for heavy rain,
especially later this afternoon into this evening across north-
central Maryland, but confidence is too low for a headline at
this time since Flash Flood Guidance is higher and convection
to the southeast may rob some of this moisture during this time.
Will continue to monitor throughout the midday to see if the
Flash Flood Watch needs to be extended for these areas.
Overall, the forecast for total rainfall amounts is uncertain
given the convective nature. Average amounts of 1-3" are most
likely near and east of Interstate 95 with a half to one inch
farther northwest, and perhaps a little less west of the Blue
Ridge Mountains. Having that been said, with a tropical airmass
in place, rainfall rates around 1-3 inches per hour are likely,
and if there is training convection (which the pattern does
favor multiple storms over any one particular area), localized
rainfall amounts can be significantly higher. The 24 hour max
QPF from the 00z HREF ensembles (today and tonight) shows max
QPF with localized amounts around 4-8". This certainly cannot be
ruled out in this pattern.
Warm conditions with high humidity are expected with max temps
in the lower to middle 80s for most locations this afternoon.
The cold front will move into the region tonight from the
northwest. Drier will begin to filter into areas west of the
Blue Ridge and Catoctin Mountains, but a few showers may hang
around farther southeast ahead of the boundary. Do think that
the heavy rain threat across these areas will diminish overnight
as continental air begins to build back into the area (instead
of the tropical air mass).
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
The cold front will continue to pass to our south through midday
Friday, and drier air will push into the area from the north.
However, the bulk of the dry air is most likely to be near or
north of the Mason-Dixon Line. Therefore, a few showers are
possible, especially across central Virginia into southern
Maryland.
The boundary will remain stalled to the south Friday night
through Saturday, and again a few showers are possible,
especially across our southern areas into the Potomac Highlands.
The boundary will begin to move north as a warm front Saturday
night. More showers are possible along with low clouds and
patchy fog.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
A strong cold front will approach and affect our region from the
west on Sunday and linger through Monday morning. Surface flow ahead
of the front will be weak out of the east but a strong flow at 850mb
off of the Carolina coast will help transport moist aloft into our
region. This should help moisten the layer allowing more efficient
warm rain processes as the front moves through our region. There
will be a threat for some thunderstorms on Sunday but coverage and
strength should be limited due to lack of good daytime heating and
upper level forcing. Temperatures Sunday and Monday should remain
mild in the upper 70s to lower 80s due to cloud cover and on shore
flow.
The cold front should shift south of our region by Monday afternoon
and high pressure builds into our area from the northwest Tuesday
through the rest of next week. Daytime temps are forecast to return
back to the mid 70s with overnight lows in the 50s to lower 60s.
&&
.AVIATION /06Z THURSDAY THROUGH MONDAY/...
Low clouds underneath the subsidence and nocturnal inversions
will result in IFR conditions most of the time through mid-
morning. Cigs/vsbys will gradually improve later today.
However, the likelihood for showers will persist during this
time, and with the tropical airmass in place any showers may
briefly reduce vsbys below 2 miles at any time into this
evening.
The showers should push southeast of the terminals later
tonight, and drier air will begin to work its way into the
area. However, there will still be plenty of moisture around so
more low clouds are likely. Current forecast shows MVFR
conditions since there will be some drier air working in, but
IFR or even subIFR cigs cannot be ruled out along with fog.
The boundary will stall to the south for Friday through Saturday
before returning north as a warm front Saturday night. VFR to
perhaps MVFR cigs are most likely later Friday morning through
Saturday, but lower clouds will likely return Saturday night.
SubVFR conditions expected Sunday into early Monday as a front moves
through all the terminals bringing periods of heavy rain and strong
winds. VFR conditions should return for all terminals by Monday
evening.
&&
.MARINE...
Showers and perhaps a few thunderstorms are expected into this
evening. Low-level convergence along with relatively warmer
waters through this morning and convection moving overhead may
lead to the development of a waterspout this morning. Also,
vsbys will be reduced below one mile at times in heavier showers
and thunderstorms.
A cold front will pass through the waters late tonight into
Friday, and the gradient will strengthen with high pressure
building to the north. Therefore, east to northeast winds may
gust past SCA criteria later Friday through Saturday night.
Small Craft Advisories may be needed Sunday and Monday as the front
moves through our marine areas.
&&
.TIDES/COASTAL FLOODING...
An onshore flow will continue to bring elevated water levels
through Friday. However, the flow will be light so the
probability for minor flooding is low at this time. However,
the onshore flow will strengthen later Friday into the weekend.
This may bring a better chance for minor tidal flooding.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch through this evening for DCZ001.
MD...Flash Flood Watch through this evening for MDZ011-013-014-
016>018-504-506-508.
VA...Flash Flood Watch through this evening for VAZ052>057.
WV...None.
MARINE...Flash Flood Watch through this evening for ANZ535.
&&
SYNOPSIS...BJL
NEAR TERM...BJL
SHORT TERM...BJL
LONG TERM...JMG
AVIATION...BJL/JMG
MARINE...BJL/JMG
TIDES/COASTAL FLOODING...BJLHazardous weather outlook, Sep 10, 4:00 AM EST, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
500 AM EDT Thu Sep 10 2020
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-111000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
500 AM EDT Thu Sep 10 2020
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Today and Tonight
A Flash Flood Watch remains in effect for the outlook area through
8 PM this evening. Heavy rainfall from showers and thunderstorms
may lead to instances of flash flooding during this time.
An isolated waterspout cannot be ruled out over the waters this
morning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Please send any reports of flooding to the National Weather
Service.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-111000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
500 AM EDT Thu Sep 10 2020
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Today and Tonight
A Flash Flood Watch remains in effect for eastern Montgomery and
eastern Howard Counties through 8 PM this evening. Elsewhere east
of the Blue Ridge and Catoctin Mountains, locally heavy rainfall
may lead to isolated instances of flooding.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Please send any reports of flooding to the National Weather
Service.
In the hours before
Local storm report, Sep 10, 6:26 AM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
726 AM EDT THU SEP 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 AM FLASH FLOOD 2 NE CHAPTICO 38.38N 76.76W
09/10/2020 ST. MARYS MD 911 CALL CENTER
BAPTIST ROAD WAS CLOSED DUE TO HIGH WATER.
&&
EVENT NUMBER LWX2002432
BJLLocal storm report, Sep 10, 6:28 AM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
728 AM EDT THU SEP 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 AM FLASH FLOOD 3 WSW LEONARDTOWN 38.28N 76.68W
09/10/2020 ST. MARYS MD 911 CALL CENTER
NEWTOWN NECK ROAD WAS CLOSED DUE TO HIGH WATER.
&&
EVENT NUMBER LWX2002433
BJLLocal storm report, Sep 10, 6:30 AM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
730 AM EDT THU SEP 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 AM FLASH FLOOD 1 SE CLEMENTS 38.31N 76.71W
09/10/2020 ST. MARYS MD 911 CALL CENTER
BAYSIDE ROAD WAS CLOSED DUE TO HIGH WATER.
&&
EVENT NUMBER LWX2002434
BJLLocal storm report, Sep 10, 6:42 AM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
742 AM EDT THU SEP 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 AM FLASH FLOOD CHAPTICO 38.37N 76.78W
09/10/2020 ST. MARYS MD 911 CALL CENTER
BUDDS CREEK ROAD WAS CLOSED DUE TO HIGH WATER NEAR
CHAPTICO.
&&
EVENT NUMBER LWX2002435
BJLLocal storm report, Sep 10, 6:45 AM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
745 AM EDT THU SEP 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 AM FLASH FLOOD 1 SW CHAPTICO 38.35N 76.80W
09/10/2020 ST. MARYS MD 911 CALL CENTER
MADDOX ROAD WAS CLOSED DUE TO HIGH WATER NEAR CHAPTICO.
&&
EVENT NUMBER LWX2002436
BJLFlood, Warren
- When
- September 10, 7:33 AM EST to 9:33 AM EST
- Where
- Warren County, 0.54 mi W of Cedarville to 0.61 mi W of Cedarville
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.980, -78.190
Ritenour Hollow Rd. closed due to flooding between Reliance Rd. and Guard Hill Rd.
Flash Flood, Fairfax
- When
- September 10, 12:45 PM EST to 3:01 PM EST
- Where
- Fairfax County, 1.06 mi NNE of Belle Haven to 1.22 mi NNE of Belle Haven
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.794, -77.063
The water level at the New Alexandria storm water pumping station rapidly rose above minor flood stage of 5.5 feet, causing water to spill overbank near the pumphouse, flooding the adjacent parking lot. The maximum level of 5.55 feet occurred at 12:50 PM EST.
Flash Flood, Alexandria (C)
- When
- September 10, 1:00 PM EST to 3:00 PM EST
- Where
- Alexandria (C) County, 1.26 mi ESE of Alexandria
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.812, -77.059
One foot of water was flowing across East Maple Street near Little Street.
Flash Flood, Alexandria (C)
- When
- September 10, 1:50 PM EST to 3:00 PM EST
- Where
- Alexandria (C) County, 1.85 mi ENE of Potomac Yard to 1.93 mi ENE of Potomac Yard
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.840, -77.048
Multiple vehicles were trapped in high water along the George Washington Parkway near Reagan National Airport. All southbound lanes of the George Washington Parkway were blocked due to high water at Four Mile Run.
Flash Flood, Alexandria (C)
- When
- September 10, 1:55 PM EST to 3:00 PM EST
- Where
- Alexandria (C) County, 0.76 mi E of Alexandria to 0.75 mi ESE of Alexandria
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 38.819, -77.066
About six inches of water was flowing across Russell Road near West Braddock Road.
Flash Flood, Alexandria (C)
- When
- September 10, 2:09 PM EST to 3:00 PM EST
- Where
- Alexandria (C) County, 1.39 mi E of Alexandria to 0.32 mi E of Potomac Yard
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 38.819, -77.054
Numerous road were closed due to flooding in the Del Ray and Braddock areas of Alexandria.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Illinois, September 10 to 11, 20202 deaths · 2 events
- Lightning Strike in Florida, September 10, 20201 death · 1 event
- Flash Flooding and Flooding in Maryland, September 10 to 11, 2020$150,000 · 41 events
- Flash Flooding in District of Columbia, September 10, 2020$100,000 · 6 events
- Flash Flooding in New York, September 10, 202012 events
- Flash Flooding in Virginia, September 10, 202011 events
- Flooding in Massachusetts, September 10, 2020$4,000 · 5 events
- Heavy Rain in Georgia, September 10, 20201 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 920944, 920741, 920742, 920743, 920744, 920745.